Levothyroxine & weight gain

Hi there, I was diagnosed 6 years ago with hypothyroidism following the birth of my daughter. The Dr started me on the starting dose of 50 and now I've steadily climbed up to 200.

My problem is my weight gain, it's coming on more and more rapidly. I have a healthy diet and am active. I'm also extremely tired. I am slightly low on my iron levels and slightly low on Vitamin D but I am taking medication for it.

I just seem to be getting more exhausted and fatter. I've heard it say that the Levothyroxine can be the reason? Has anyone else heard this?

9 Replies

oldestnewest
  • Welcome to the forum, Noods.

    Can you post recent thyroid results with the lab ref ranges? Members will advise whether you are optimally medicated.

    Levothyroxine does seem to cause weight increase in some people but a few, like me, lose weight and struggle to maintain it.

    Low iron and vitD can cause extreme fatigue. It's good your supplementing but it takes weeks/months for levels to improve.

  • Hi my name is Vicky. Levothyroxine does not suit many people, yet The doctors fail to tell you this. You are on a very high dose. From the moment I took Levo, my life has not been the same. I suffer from often very bloated stomach, I have put on 2 St in weight. I have constant hot flushes and have problems with my bones fracturing. When you get older you will be at risk of bone problems if you don't get the Vtamin D levels right & other things. Read up on advice about diet such as Gluten free and sugar free is advocated but easier said than done! Myself having been on Levo for over 5 years and feeling terrible. I have recently been to see Dr. Durante-Peatfield who has advised me to take a natural form of cow thyroid & vitamin treatment for the Adrenals. As He has diagnosed me with Adrenal Gland failure which Is common for people who are hypothyroid & from your side-effects you probably have. He says the Levo will not work if your adrenal gland isn't working. He has a wealth of information and it is worth every penny going to see him. His main clinic is in Surrey but he also goes to several other clinics in the country. I went to see him in Stockport. I know someone who he has been treating, she now feels much better and has gone from a size 18 to a 10, I'm hoping it's going to do the same for me. You can't get these meds on the NHS but there not that expensive. You can get the. Armoire medication if a Consultant diagnoses it ( which many are reluctant to do ) on NHS but unlikely if you live in Wales and in any case, many GPs will refuse to do the prescription unfortunately.

    Good luck I would love to know how you get on and visir-verser, my email is <edited by Admin>

  • Vicky,I suggest you edit your post to remove your email address .you can send a personal message to Noods without providing your email to all and sundry watchers.

  • Madvicky, I've removed your email address. Members don't need to post email addresses to communicate privately. They can use the private message facility to communicate privately off forum.

    To send a PM click on the username of the member you wish to PM and click on Send Message from the top r/h of the member's profile page.

    To read a PM click on the orange bubble above your username on the green HU banner.

  • Is it possible that it's not thyroid-related, but maybe abnormal blood sugars? If you're eating healthily based on the standard model, then you'll be eating lots of 'healthy' wholegrain carbohydrates. Which is fine if you have normal glycaemic control but a nightmare if you can't regulate your blood sugars as well as others. Insulin resistance can lead to weight gain as the main function of insulin is to bring blood glucose levels down by locking the glucose down as fat. Apart from being tired and having weight gain, are you getting yeast infections and an increased thirst?

    It's tempting to blame everything on our thyroid and thyroid medication, given its impact on the whole body, but sometimes it really is something else completely.

  • I was also diagnosed following the birth of my daughter (more than 19 years ago) and I was prescribed Thyroxine. I took 150mcgs a day for about 18 months and grew larger and larger - almost by the day sometimes!! I breastfed my daughter for two years (I knew this was good for her but I also believed it I would help me lost weight - she wasn't weaned until she was 6 months so only breadt milk). I also worked full time but still looked like a great whale.

    I then saw a private doctor and switched to Liothyronine Sodium (he also gave me a course of steroids to boost my adrenal glands) and there was a great improvement. I was still larger than I should have been but not as bloated looking.

    It wasn't until I came off the Pill that I saw a real improvement. Within about a month of stopping I noticed I had a waist again and the improvements continue two years on.

    I think that once your hormones are out of sync even with good replacement therapy you're never quite the same.

  • Thank you everyone for your very helpful posts. I think I'm going to book privately to see a doctor, just like Fatpossum. Something's definitely not right, my mum was shocked at how I look.

  • How much iron and vitamin D are you taking? Sometimes people are prescribed amounts that would take forever to improve their levels.

  • Madvicky what is the natural cow meds?

You may also like...